Thunderstorm Wind, Randall
- When
- August 8, 7:20 PM CST
- Where
- Randall County, 2.99 mi NNE of Umbarger
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.990, -102.080
During the afternoon of the 8th an upper level disturbance created scattered showers and thunderstorms in eastern New Mexico and carried them east through the Texas Panhandle. It wasn't until the disturbance moved into the eastern Texas Panhandle where it met abundant moisture and instability, where the storms grew in strength and produced some severe wind gusts of 58 to 68 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
During the afternoon of the 8th an upper level disturbance created scattered showers and thunderstorms in eastern New Mexico and carried them east through the Texas Panhandle. It wasn't until the disturbance moved into the eastern Texas Panhandle where it met abundant moisture and instability, where the storms grew in strength and produced some severe wind gusts of 58 to 68 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 8, 5:25 PM CST, 1 hour 55 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 625 PM CDT Tue Aug 8 2023 ...New AVIATION... .SHORT TERM ... (This evening through Wednesday night) Issued at 243 PM CDT Tue Aug 8 2023 Summary: This afternoon and evening brings a small chance for a stray thunderstorm or two to the Oklahoma and Texas Panhandles. If a stray storm does indeed develop, it could produce a wind gust to 60 mph and up to quarter size hail. Details: 19z WV satellite shows continued zonal flow aloft over the Panhandles with multiple disturbances upstream over NM. At the surface, southerly winds are predominant across the eastern Panhandles with westerlies present west of a weak surface trough with these southwesterlies also present through much of the low and mid levels per KAMA 12z RAOB. Temperatures in the low to mid-levels are also a bit warmer compared to Monday. This afternoon and evening, as the aforementioned disturbances move downstream, a stray associated thunderstorm may develop. Primary limiting factor will be convective inhibition given those warmer temperature seen in the 12z RAOB. Additionally, yesterday's progged soundings were more favorable for convection and very little occurred. Have thus kept mentions of thunderstorms in the forecasts but have limited mentions to a slight chance or less. Should a thunderstorm manage to develop, MLCAPE values do support a small chance for a quarter size hailstone while our typical summertime well mixed boundary layers suggest damaging wind gusts would be the main concern. Wednesday, upper wave moving over the central Plains ushers a weak front south through the CWA during the day. This should keep temperatures just a bit cooler than today with highs mainly in the mid 80s to mid 90s. With large scale subsidence favored behind the aforementioned wave, no precipitation is expected. Ferguson && .LONG TERM ... (Thursday through next Monday) Issued at 243 PM CDT Tue Aug 8 2023 Long range deterministic and ensemble models have made some more substantial changes since the last forecast package. The position of the 500mb ridge and it's associated trough to the east have led PoPs to be a bit lower, while temperatures get a bit warmer this weekend. First, a shortwave trough exits our area on Thursday. Highs creep back into the mid to upper 90's and some lower 100's. At this point, the upper ridge will begin to expand further north into our CWA. By Friday, highs will increase even further to the 95 to 107 range. Preliminarily, we have forecast a high of 105 at Palo Duro Canyon. With that in mind, heat related products may have to be explored in the coming days for Friday. PoPs for both of those days still remain low, with most deterministic models only showing isolated spots of convection. For Saturday through Monday, high pressure continues to build back into the area. Long range model guidance has revealed that the eastern upper trough will move further east towards the Atlantic instead of digging down into the southern Appalachians. Meanwhile, an upper closed low sits above the Baja Peninsula. Since the closed low is forecast to be at a weaker state, around 585dm at it's center, this will allow the 500mb high to sit below our CWA this weekend. Though PoPs have been reduced, chances for scattered to isolated storms this weekend continue to be possible on top of the ridge with some west-southwesterly steering flow. Given this potential limit on PoPs and cloud coverage, temperatures have also increased a few degrees through Monday where more highs approaching the triple digits can be seen. Rangel && .AVIATION... (00Z TAFS) Issued at 617 PM CDT Tue Aug 8 2023 VFR conditions will prevail at all TAF sites over the next 24 hours. Inside the next 3 hours the only impacts may be thunderstorms as there are storms moving into the area from the west. These could certainly be hit and miss storms, but right now enough confidence to at least go VCTS fro all sites with a TEMPO for -TSRA. Winds will start to come around the clock later tonight and be out of the north from a weak cold front tomorrow. All sites should have a north wind by 18z tomorrow. Weber && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 70 91 65 97 / 20 0 0 0 Beaver OK 66 85 60 93 / 10 0 0 0 Boise City OK 61 87 58 96 / 20 0 0 0 Borger TX 71 93 66 100 / 20 0 0 0 Boys Ranch TX 69 94 64 100 / 20 0 0 0 Canyon TX 70 94 65 98 / 20 0 0 0 Clarendon TX 75 95 68 96 / 20 0 0 10 Dalhart TX 61 90 59 97 / 20 0 0 0 Guymon OK 63 87 58 95 / 10 0 0 0 Hereford TX 70 96 65 99 / 20 0 0 10 Lipscomb TX 69 89 63 96 / 20 0 0 0 Pampa TX 70 89 64 94 / 20 0 0 0 Shamrock TX 72 94 65 97 / 20 0 0 10 Wellington TX 74 98 67 99 / 20 10 0 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...77 LONG TERM....55 AVIATION...89
Hazardous Weather Outlook National Weather Service Amarillo TX 251 PM CDT Tue Aug 8 2023 OKZ001>003-TXZ001>020-317-091000- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 251 PM CDT Tue Aug 8 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. This afternoon through this evening brings a slight chance for thunderstorms to the Oklahoma and Texas Panhandles. If thunderstorms develop, they may generate large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Temperatures may top 105 degree in Palo Duro Canyon Friday afternoon. Thunderstorms may occur Thursday through Monday, mainly during the afternoon and evening hours. The probability for severe thunderstorms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Preliminary Local Storm Report
National Weather Service Amarillo TX
255 PM CDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM Hail 7 WSW Pringle 35.92N 101.57W
08/05/2023 E1.00 inch Hutchinson TX Emergency Mngr
Time estimated from radar.
&&
APFPreliminary Local Storm Report...Summary
National Weather Service Amarillo TX
314 PM CDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM Hail 6 W Amarillo 35.22N 101.92W
08/05/2023 E1.25 inch Potter TX Public
Report from mPING: Half Dollar (1.25 in.).
0346 PM Hail 4 W Amarillo 35.20N 101.89W
08/05/2023 E1.00 inch Potter TX Public
Report from mPING: Quarter (1.00 in.).
0353 PM Hail 3 WSW Amarillo 35.19N 101.87W
08/05/2023 M1.00 inch Potter TX Public
photo submitted via social media.
0354 PM Hail 4 WSW Amarillo 35.17N 101.88W
08/05/2023 M1.00 inch Randall TX Trained Spotter
0355 PM Hail 3 WSW Amarillo 35.18N 101.87W
08/05/2023 E1.00 inch Randall TX Public
0355 PM Hail 3 W Amarillo 35.21N 101.87W
08/05/2023 E1.00 inch Potter TX Public
0400 PM Hail 5 W Amarillo 35.20N 101.90W
08/05/2023 E1.00 inch Potter TX Public
0402 PM Hail 3 W Amarillo 35.20N 101.87W
08/05/2023 E1.00 inch Potter TX Public
Photo submitted via social media.
0405 PM Hail 1 W Amarillo 35.20N 101.84W
08/05/2023 M1.00 inch Potter TX Broadcast Media
0405 PM Hail 1 W Amarillo 35.20N 101.83W
08/05/2023 E1.00 inch Potter TX Broadcast Media
0405 PM Hail 1 W Amarillo 35.20N 101.83W
08/05/2023 E1.00 inch Potter TX Public
Report from mPING: Quarter (1.00 in.).
0925 PM Tstm Wnd Dmg Griggs 36.60N 102.12W
08/05/2023 Cimarron OK Emergency Mngr
Time estimated via the radar. Reports of
tree branches 5 inches in diameter taken
down by Tstm winds.
0935 PM Tstm Wnd Gst 4 WNW Stratford 36.36N 102.14W
08/05/2023 M78 MPH Sherman TX Mesonet
Corrects previous tstm wnd gst report from 4
WNW Stratford. A 61 mph wind gust was
observed at 9:29PM. Gusts weakened until the
78 mph gust at 9:35PM. A 66 mph gust
occurred at 9:36PM.
0940 PM Hail Stratford 36.34N 102.07W
08/05/2023 E1.00 inch Sherman TX Public
Picture submitted on Facebook. Time
estimated by radar.
0940 PM Hail Stratford 36.34N 102.07W
08/05/2023 E1.00 inch Sherman TX Public
Picture sent in to Facebook. Time estimated
from radar.
1016 PM Tstm Wnd Gst 9 NNE Sunray 36.14N 101.76W
08/05/2023 M71 MPH Sherman TX Mesonet
Mesonet gusted to 67 mph at 10:08PM followed
by a 59 mph at 10:09PM, then dropped below
severe limits. A 66 mph gust was observed at
10:13PM and peaked at 71 mph at 10:16PM.
Last severe wind gust was observed at
10:18PM.
1038 PM Hail 7 WSW Pringle 35.92N 101.57W
08/05/2023 E1.00 inch Hutchinson TX Emergency Mngr
Time estimated from radar.
1048 PM Tstm Wnd Gst 1 NNW Stinnett 35.84N 101.45W
08/05/2023 M66 MPH Hutchinson TX Public
Measured by Mesonet. A 62 mph wind gust was
observed at 10:47PM.
1051 PM Tstm Wnd Gst 1 WNW Fritch 35.65N 101.61W
08/05/2023 M58 MPH Hutchinson TX Mesonet
Observed by Mesonet.
&&Preliminary Local Storm Report...Summary
National Weather Service Amarillo TX
318 PM CDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 AM Hail 1 W Beaver 36.82N 100.53W
08/07/2023 E0.88 inch Beaver OK Trained Spotter
0418 AM Hail 13 ESE Elmwood 36.52N 100.33W
08/07/2023 E1.00 inch Beaver OK Public
Corrects previous hail report from 2 N
Darrouzett. Report made via social media.
0419 AM Hail Darrouzett 36.45N 100.33W
08/07/2023 E1.75 inch Lipscomb TX Public
Report from social media.
&&Special Weather Statement
National Weather Service Amarillo TX
729 PM CDT Tue Aug 8 2023
TXZ012-013-016>018-317-090115-
Potter TX-Palo Duro Canyon TX-Randall TX-Carson TX-Deaf Smith TX-
Armstrong TX-
729 PM CDT Tue Aug 8 2023
...Strong thunderstorms will impact portions of northwestern
Armstrong, Randall, southwestern Carson, southeastern Deaf Smith and
southern Potter Counties through 815 PM CDT...
At 728 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Bushland to 5 miles
northeast of Umbarger to 7 miles south of Buffalo Lake. Movement was
east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Amarillo, Canyon, Lake Tanglewood, Mescalero Park, Buffalo Lake,
Bushland, Washburn, Umbarger, Palo Duro Canyon, Timbercreek Canyon
and Pantex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3475 10225 3501 10213 3518 10218 3519 10217
3536 10217 3552 10160 3512 10148 3475 10166
TIME...MOT...LOC 0028Z 257DEG 41KT 3529 10213 3503 10205 3478 10216
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SSThe Amarillo radar (KAMA), 43 km away, was scanning. The volume nearest the first event began at 01:18 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129958, 1129959.